Skip to main content Accessibility help

Cycles and Matchings in Randomly Perturbed Digraphs and Hypergraphs



We give several results showing that different discrete structures typically gain certain spanning substructures (in particular, Hamilton cycles) after a modest random perturbation. First, we prove that adding linearly many random edges to a dense k-uniform hypergraph ensures the (asymptotically almost sure) existence of a perfect matching or a loose Hamilton cycle. The proof involves an interesting application of Szemerédi's Regularity Lemma, which might be independently useful. We next prove that digraphs with certain strong expansion properties are pancyclic, and use this to show that adding a linear number of random edges typically makes a dense digraph pancyclic. Finally, we prove that perturbing a certain (minimum-degree-dependent) number of random edges in a tournament typically ensures the existence of multiple edge-disjoint Hamilton cycles. All our results are tight.



Hide All
[1] Bohman, T., Frieze, A., Krivelevich, M. and Martin, R. (2004) Adding random edges to dense graphs. Random Struct. Alg. 24 105117.
[2] Bohman, T., Frieze, A. and Martin, R. (2003) How many random edges make a dense graph Hamiltonian? Random Struct. Alg. 22 3342.
[3] Bondy, J. (1975) Pancyclic graphs: Recent results. In Infinite and Finite Sets: To Paul Erdős on his 60th Birthday, Vol. 1 (Hajnal, A., Rado, R. and Sós, V. T., eds), Vol. 10 of Colloquia Mathematica Societatis János Bolyai, North-Holland, pp. 181187.
[4] Dirac, G. A. (1952) Some theorems on abstract graphs. Proc. London Math. Soc. 3 6981.
[5] Dudek, A. and Frieze, A. (2011) Loose Hamilton cycles in random uniform hypergraphs. Electron. J. Combin. 18 #48.
[6] Frieze, A. and Krivelevich, M. (2005) On packing Hamilton cycles in ϵ-regular graphs. J. Combin. Theory Ser. B 94 159172.
[7] Janson, S., Łuczak, T. and Ruciński, A. (2000) Random Graphs, Cambridge University Press.
[8] Johansson, A., Kahn, J. and Vu, V. (2008) Factors in random graphs. Random Struct. Alg. 33 128.
[9] Karp, R. M. (1972) Reducibility among combinatorial problems. In Complexity of Computer Computations (Miller, R. E. and Thatcher, J. W., eds), Plenum, pp. 85104.
[10] Keevash, P., Kühn, D., Mycroft, R. and Osthus, D. (2011) Loose Hamilton cycles in hypergraphs. Discrete Math. 311 544559.
[11] Komlós, J. and Simonovits, M. (1996) Szemerédi's Regularity Lemma and its applications in graph theory. In Combinatorics: Paul Erdős is Eighty (Miklós, D., Sós, V., and Szőnyi, T., eds.), Vol. 2 of Bolyai Society Mathematical Studies, János Bolyai Mathematical Society, pp. 295352.
[12] Korshunov, A. D. (1976) Solution of a problem of Erdős and Rényi on Hamilton cycles in nonoriented graphs. Soviet Math. Doklady 17 760764.
[13] Krivelevich, M., Sudakov, B. and Tetali, P. (2006) On smoothed analysis in dense graphs and formulas. Random Struct. Alg. 29 180193.
[14] Kühn, D., Lapinskas, J., Osthus, D. and Patel, V. (2014) Proof of a conjecture of Thomassen on Hamilton cycles in highly connected tournaments. Proc. London Math. Soc. 109 733762.
[15] Łuczak, T., Ruciński, A. and Gruszka, J. (1996) On the evolution of a random tournament. Discrete Math. 148 311316.
[16] Moon, J. (1968) Topics on Tournaments, Holt, Rinehart and Winston.
[17] Moon, J. and Moser, L. (1962) Almost all tournaments are irreducible. Canadian Math. Bulletin 5 6165.
[18] Pokrovskiy, A. (2014) Edge disjoint Hamiltonian cycles in highly connected tournaments. Int. Math. Res. Not. To appear.
[19] Pósa, L. (1976) Hamiltonian circuits in random graphs. Discrete Math. 14 359364.
[20] Rödl, V. and Ruciński, A. (2010) Dirac-type questions for hypergraphs: A survey (or more problems for Endre to solve). In An Irregular Mind: Szemerédi is 70 (Bárány, I. and Solymosi, J., eds), Vol. 21 of Bolyai Society Mathematical Studies, Springer and János Bolyai Mathematical Society, pp. 561590.
[21] Spielman, D. A. and Teng, S.-H. (2003) Smoothed analysis: Motivation and discrete models. In Algorithms and Data Structures: 8th International Workshop, WADS 2003 (Dehne, F., Sack, J. R., and Smid, M., eds), Vol. 2748 of Lecture Notes in Computer Science, Springer, pp. 256270.
[22] Spielman, D. A. and Teng, S.-H. (2004) Smoothed analysis of algorithms: Why the simplex algorithm usually takes polynomial time. J. Assoc. Comput. Mach. 51 385463.
[23] Tao, T. (2006) Szemerédi's Regularity Lemma revisited. Contrib. Discrete Math. 1 828.

MSC classification


Altmetric attention score

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed